MAUDE Adverse Event Report: CEPHEID XPERT MTB/RIF (US-IVD); XPERT MTB/RIF ASSAY

CEPHEID XPERT MTB/RIF (US-IVD); XPERT MTB/RIF ASSAY
Catalog Number GXMTB/RIF-US-10
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/04/2025
Type of Reportable Event Malfunction
Event or Problem Description
Us customer contacted cepheid to report 1 patient for mtb between pcr results (questionable negative) and culture results.That sample was collected on (b)(6) 2025 @3:15 and refrigerated @2-8 c once brought to the lab.Sample was run on (b)(6) 2025 on xpert mtb/rif.The patient had 3 other sputums collected on the following days (b)(6) 2025) sent for afb cultures that also grew mycobacterium tuberculosis complex.The mtb-rif pcr test was not tested on these samples because our protocol does not warrant testing due to already been performed on first sputum with positive smear.Site does not have patient samples any longer.No known patient harm.
 
Additional Manufacturer Narrative
Case involves testing of a 78-year-old immunocompromised patient.The patient had an initial sputum sample tested with smear and mtb/rif ultra and then 3 subsequent sputum samples were cultured.The patient was started on ripe tb treatment on (b)(6) 2025 which was one day after pcr testing was performed.The mtb was not identified in the sputum culture until (b)(6) 2025.Patient also had a chest wall culture that mtb complex was identified on (b)(6) 2025.No harm to the patient was reported due to the discrepant test results.Testing history: the patient had a sputum sample obtained on (b)(6) 2025 and sputum sediment was tested the same day with xpert mtb/rif lot 44204 and the result was mtb - not detected.Per lab protocol, the sediment is re-suspended using 1ml of phosphate buffer.1 ml of resuspended digested sputum sediment is used to 3 ml of sample reagent.Sample is vortexed for at least 10 seconds.Tube is left to incubate at room temp for 15 minutes.Sample is vortexed again between 5 and 10 minutes of the incubation.After the 15 minutes, sample is inoculated into the cartridge and loaded immediately.Three other sputum samples were collected on the following days (b)(6) 2025) which were sent for afb cultures that also grew mycobacterium tuberculosis complex.The mtb-rif pcr test was not tested on these samples because the lab protocol does not warrant testing due to already been performed on first sputum with positive smear.The site does not have patient samples any longer.A chest wall culture also grew mtb complex and was identified on (b)(6) 2025.No gxx files are available for review.Test report reviewed.Spc passed.All other targets were negative.No errors were reported.Assessment: no patient harm was reported in this case.The patient was started on tb treatment for drug susceptible tb one day after xpert mtb/rif results were obtained.Determination: false negative results.Root cause: inconclusive.There is no evidence of test malfunction based on the information available.However, the xpert mtb rif test should be positive in the setting of a smear positive/culture positive sample (metanalysis reports 98% sensitivity in smear positive/culture positive specimens).The sample was processed according to the ifu and vortexed prior to testing so this is unlikely to be due to clumping of the specimen.It is possible that the amount of mycobacteria in the aliquot tested was below the limit of detection of the test.However, it is not possible to know this with any certainty.Note for section h3 device evaluated by manufacturer - answer of no is due to the single use of the xpert mtb/rif test and the unavailability of that product lot to be returned to cepheid.

Brand Name
XPERT MTB/RIF (US-IVD)
Common Device Name
XPERT MTB/RIF ASSAY
Manufacturer (Section D)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer (Section G)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer Contact
somesh lalithraj
904 e caribbean dr
sunnyvale, CA 94089
4085488951
MDR Report Key23350776
Report Number3004530258-2025-00035
Device Sequence Number7807554
Product Code PEU
UDI-Device Identifier07332940000912
UDI-Public07332940000912
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K143302
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 10/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGXMTB/RIF-US-10
Device Lot Number1001480609
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2025
Initial Report FDA Received Date10/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/17/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexUnknown